Funnel Cloud, Sussex
- When
- July 12, 7:20 PM EST
- Where
- Sussex County, Greenwood
- Reported by
- BROADCAST MEDIA
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
A funnel cloud was spotted over Greenwood, but did not touch down or cause any wind damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A funnel cloud was spotted over Greenwood, but did not touch down or cause any wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 12, 5:15 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 615 PM EDT WED JUL 12 2006 .UPDATE... WE WILL BE ISSUING AN UPDATE SHORTLY TO REMOVE THE TORNADO WATCH HEADLINE FROM THE ZONES AS THE TORNADO WATCH WILL BE CANCELED. THE MAIN AXIS OF SHEAR REMAINED PRIMARILY TO OUR NORTHEAST. THE BROKEN LINE OF CONVECTION THAT CONTINUES TO MOVE SOUTHEASTWARD ACROSS OUR SOUTHERN ZONES APPEARS TO BE UNDERGOING A WEAKENING TREND. ADDITIONAL CONVECTION REMAINS TO THE WEST AND SOUTHWEST, THEREFORE AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING. THE FLASH FLOOD WATCH REMAINS IN EFFECT AS IS, FOR NOW, AS WE ARE MONITORING CONVECTIVE TRENDS TO OUR WEST. && .PREVIOUS DISCUSSION... ISSUED /331 PM EDT WED JUL 12 2006/ .SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/... LOW PRESSURE MOVING ACROSS TO OUR NORTH HAS BROUGHT VERY UNSTABLE AIR TO THE FORECAST AREA. SHOWERS AND THUNDERSTORMS WILL CONTINUE WELL INTO THE NIGHT. VERY HEAVY RAIN WILL ACCOMPANY SOME OF THE THUNDERSTORMS SO THE FLASH FLOOD WATCH WILL CONTINUE IN THE LEHIGH VALLEY AND POCONOS IN PA AND IN OUR 3 NORTHERN NJ ZONES UNTIL 6 AM. SINCE THE ATMOSPHERE IS VERY UNSTABLE, DAMAGING WINDS AND POSSIBLY SOME HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS THIS EVENING. A TORNADO CANNOT BE RULED OUT, ESPECIALLY IN OUR NORTHERN ZONES, WHERE THE TORNADO WATCH IS IN EFFECT UNTIL 8 PM. AS THE LOW MOVES EAST AND OFF THE NEW ENGLAND COAST LATE TONIGHT AND THURSDAY, IT WILL DRAG A COLD FRONT DOWN ACROSS OUR REGION. THIS WILL CAUSE THE THREAT OF SHOWERS/THUNDERSTORMS TO PERSIST THROUGH THURSDAY. THE FRONT WILL MOVE SOUTH OF OUR AREA THURSDAY NIGHT. WILL CONTINUE WITH CHANCE POPS SOUTH, BUT ONLY SLIGHT CHANCE NORTH. WITH THE HIGH PRESSURE SYSTEM PUSHING IN, WILL NOT MENTION ANY PRECIPITATION NORTH FRIDAY AND ONLY A SLIGHT CHANCE SOUTH. FRIDAY NIGHT WILL BE CLEAR AND DRY. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... RIGHT NOW THE WEEKEND IS SHAPING UP TO BE RELATIVELY NICE. HIGH PRESSURE WILL REMAIN IN THE REGION KEEPING CONDITIONS HOT AND HUMID. TEMPERATURES WILL BE IN THE UPPER 80S IN MOST AREAS WITH HIGHS IN THE LOW 90S IN URBAN AREAS. A CHANCE FOR SHOWERS AND THUNDERSTORMS RETURNS TO THE AREA FOR LATE SUNDAY AND INTO THE WORK WEEK. A FRONTAL SYSTEM IS EXPECTED TO APPROACH THE REGION AND MOVE THROUGH LATE ON TUESDAY INTO WEDNESDAY. && .AVIATION /THROUGH 18Z THURSDAY/... CLOUDS THINNED OUT ACROSS ALL THE TERMINALS DURING THE EARLY AFTERNOON. ATMOSPHERE HAS LITTLE IN THE WAY OF A CAP, THEREFORE WITHIN THIS VERY WARM AND MOIST REGIME, IT IS NOT TAKING MUCH TO GET THE CU BUILDING AND EVOLVING INTO CONVECTION. TRACKING CONVECTION WHICH HAS FORM SOUTHWEST OF AREA, NOW MOVING INTO THE KPHL AND KILG AREAS. THE CONVECTION MAY TEND TO BE BE LESS WIDESPREAD AROUND KACY, HOWEVER STILL ALLOWED FOR SOME STRONG CONVECTION HERE THIS EVENING. ELSEWHERE, AT LAST SCATTERED TO NUMEROUS CONVECTION WILL OCCUR THROUGH THIS EVENING, WITH A DIMINISHING TREND SOMEWHAT AFTER MIDNIGHT AS A LOT OF THE ACTION LOOKS TO BE DRIVEN BY DAYTIME HEATING. HOWEVER, HELD ON LONGER TO CONVECTION FROM KILG TO KTTN ON NORTHWESTWARD A BIT LONGER DUE TO PROXIMITY TO INCOMING FRONTAL BOUNDARY. THE MORE ROBUST CELLS COULD PRODUCE SOME STRONG WIND GUSTS, AND HAVE RETAINED THIS IN THE TAFS, ALTHOUGH TONED IT BACK A TAD. WE WILL MONITOR RADAR TRENDS AND ISSUE AMENDMENTS AS NEEDED. HAZE HAS BEEN RATHER PREVALENT TODAY DUE TO ALL THE MOISTURE IN THE ATMOSPHERE. THIS LOOKS TO CONTINUE TONIGHT, WITH HAZE PROBABLY REDUCING THE LOCAL VISIBILITIES MORE THAN FOG. MOS GUIDANCE ALSO SUGGESTING THIS, THEREFORE DID NOT STRAY TOO FAR FROM THAT. CLOUD COVER A BIT TRICKY OVERNIGHT AS THERE ARE PLENTY OF CLOUDS TO OUR NORTHWEST, WHICH ARE ANTICIPATED TO SETTLE SOUTHEASTWARD OVERNIGHT INTO THURSDAY. BUFKIT FORECAST SOUNDINGS ARE NOT TO BULLISH ON THE CLOUDS, EXCEPT FOR KABE AND KRDG. GENERALLY WENT WITH A BROKEN CLOUD DECK OVERNIGHT, HOWEVER WOULD NOT BE SURPRISED TO SEE LESS CLOUD COVERAGE FOR A TIME FROM KILG TO KTTN ON SOUTHEASTWARD FOR A TIME. AS A WEAK COLD FRONT SETTLES SOUTHWARD THURSDAY, THERE SHOULD BE A FAIR AMOUNT OF CU ALONG WITH A WIND SHIFT TO THE WEST-NORTHWEST. THERE MAY BE SOME LINGERING SHOWERS OR THUNDERSTORMS THURSDAY AS THE BOUNDARY SLIDES SOUTH, HOWEVER DID NOT INCLUDE THIS IN THE TAFS ATTM. && .MARINE... SOUTH WINDS GENERALLY IN THE 10 TO 15 KNOT RANGE ACROSS THE MARINE AREA. THIS WILL CONTINUE TONIGHT AS A WEAK COLD FRONT SLOWLY SETTLES INTO THE AREA. SEAS AT THE OFFSHORE BUOYS REMAIN AT 4 FEET AND A BIT OF AN INCREASE IS POSSIBLE TONIGHT AS THE GRADIENT TIGHTENS A TOUCH. IT APPEARS THAT SMALL CRAFT ADVISORY CRITERIA COULD BE MARGINALLY MET ON THE OCEAN /WAVEWATCH BRINGS SEAS TO 5 FEET THIS EVENING TO MIDDAY THURSDAY AT BUOY 44009/. HOWEVER, WILL HOLD OFF ON ISSUING ONE AT THIS TIME AS THE WINDS WILL REMAIN PARALLEL OR SLIGHTLY OFFSHORE OVER THE WATERS. IN ANY EVENT, SEAS AND WINDS CAN BECOME LOCALLY CHOPPY IN ANY THUNDERSTORMS THROUGH THIS EVENING. A WIND SHIFT WILL TAKE PLACE THURSDAY AS THE WEAK COLD FRONT SETTLES SOUTHWARD. FOR THE END OF THE WEEK INTO EARLY NEXT WEEK, THE OVERALL PATTERN SHOULD PRODUCE FAIRLY LIGHT WINDS AS AN UPPER RIDGE BUILDS ACROSS THE MID ATLANTIC REGION. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLASH FLOOD WATCH FOR PAZ054-055-060>062 UNTIL 6 AM THURSDAY. NJ...FLASH FLOOD WATCH FOR NJZ001-007-008 UNTIL 6 AM THURSDAY. DE...NONE. MD...NONE. MARINE...NONE. && UPDATE...GORSE SHORT TERM...RPW LONG TERM...MEOLA/BENTLEY AVIATION...GORSE MARINE...GORSE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 445 AM EDT WED JUL 12 2006 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054- 055-060>062-067>071-130900- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 445 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA THIS AFTERNOON AND TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT FOR EAST-CENTRAL AND NORTHEASTERN PENNSYLVANIA AND NORTHWESTERN NEW JERSEY THIS AFTERNOON AND TONIGHT. HEAT AND HIGH HUMIDITY WILL LEAD TO HEAT INDICES IN THE 90S AND POSSIBLY NEAR 100 AWAY FROM THE WATER AND HIGHER ELEVATIONS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS MAY OCCUR AGAIN THURSDAY, ESPECIALLY OVER SOUTHERN AND EASTERN PORTIONS OF THE AREA. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE AREA FRIDAY, AND OVER ALL AREAS AGAIN BY TUESDAY. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. ANZ430-431-450>455-470-130900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- WATERS FROM SANDY HOOK NJ TO FENWICK ISLAND DE FROM 20 TO 40 NM- 445 AM EDT WED JUL 12 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS MAY OCCUR AGAIN THURSDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS OF THE MARINE FRIDAY, AND OVER ALL MARINE AREAS AGAIN BY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.
The Dover AFB radar (KDOX), 18 km away, was scanning. The volume nearest the first event began at 00:19 UTC.
1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522725.